Lightning, Delta
- When
- August 12, 7:30 PM MST
- Where
- Delta County, Cedaredge
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.861, -107.863 (the zone’s center; the record gives no point)
Lightning struck a house and ignited a fire which produced significant damage to the house.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Lightning struck a house and ignited a fire which produced significant damage to the house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 12, 1:15 PM MST, 6 hours 15 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 215 PM MDT TUE AUG 12 2003 SHORT TERM DISCUSSION (TONIGHT THROUGH WEDNESDAY NIGHT)... MOUNTAIN CONVECTION AND STORM DEVELOPMENT HAS BEEN LAGGING ABOUT AN HOUR OR TWO SLOWER THAN YESTERDAY. SUBSIDENCE FROM HIGH CORE ALOFT AND NO MINOR IMPULSE MAY BE THE CULPRIT FOR THE SLOWER DEVELOPMENT THIS AFTERNOON. BUT BY LATE AFTERNOON...SCATTERED MOUNTAIN CONVECTION EXPECTED GIVEN A HIGHER EQUILIBRIUM LEVEL AND CAPE VALUES FROM THIS MORNINGS KGJT SOUNDING. STEERING WINDS ALOFT CONTINUE TO BE LIGHT...NOTHING NEW HERE...THEREFORE ISOLATED STRONGER STORMS WILL PRODUCE HEAVY SHOWERS. THE RUC MODEL SHOWS A SURFACE MESOHIGH FORMING OVER THE SAN JUAN AND ELK MOUNTAINS THIS EVENING...AND THIS WOULD ENHANCE EASTERLY DRAINAGE WINDS. CLOUD BASES RELATIVELY HIGH BASED AND STILL ABOVE THE FREEZING LEVEL...SO ADDITIONAL STRONG OUTFLOW BOUNDARIES CAN BE EXPECTED FROM STORMS. NO DYNAMICAL FEATURE TO PROVIDE ADDITIONAL LIFT OVERNIGHT...SO ACTIVITY SHOULD GRADUALLY TAPER OFF AFTER SUNSET. THE EXCEPTION IS OVER EXTREME EASTERN UTAH...WHO IS ON THE FRINGE OF THE MOISTURE PLUME IN SOUTHERLY FLOW...SHOWERS AND THUNDER TO LAST A LITTLE LONGER THROUGH THE NIGHT. ON WEDNESDAY...AN EASTERLY WAVE OR INVERTED TROUGH WILL BE APPROACHING COLORADO. THE LEADING WAVE FROM THIS TROUGH WILL REACH WESTERN COLORADO BY AFTERNOON...JUST ENOUGH TO ADD EXTRA LIFT BESIDES DIFFERENTIAL HEATING. GUIDANCE MAV POPS INDICATE SHOW A SLIGHTER HIGHER CHANCE OF RAINFALL WEDNESDAY EVENING...THIS IDEA ACCEPTED TO COINCIDE WITH INITIAL WAVE FROM INVERTED UPPER TROUGH... BUT STILL UNDERCUT MAV POPS A TAD FOR VALLEY LOCATIONS. FRISBIE MID-TERM DISCUSSION (THURSDAY THROUGH SUNDAY)...MODELS HAVE NOT BEEN TO SUCCESSFUL IN MOVING RIDGE EASTWARD...SO SUSPECT THERE MAY BE SOME TIMING ADJUSTMENTS LATER IN THE PERIOD. OTHERWISE LOW GRADE MONSOON TO CONTINUE WITH SCATTERED MOUNTAIN POPS...ISOLATED/WDLY SCATTERED LOWER VALLEYS. GFS SHOWS CLOSED LOW NEAR THE 4 CORNERS SATURDAY AND SUNDAY...WHILE EC SHOWS A WEAK OPEN TROUGH. WILL NOT GET TO EXCITED YET AS I AM NOT SURE HOW FLOW FROM MEXICO AND THE DESERT SW WILL EVOLVE. AS A RESULT LITTLE CHANGE IN GRIDS AS WE AWAIT SUBSEQUENT MDL RUNS FOR REFINEMENT. MC SUNDAY-TUESDAY...TROF MOVES EAST OVER THE PLAINS AS THE RIDGE REBUILDS OVER THE DESERT SOUTHWEST BY SUNDAY. EXPECT WARM AND FAIRLY DRY CONDITIONS THROUGH THIS PERIOD HOWEVER...MONSOONAL FLOW MAY REDEVELOP OVER THE CWA AS RIDGE AXIS MOVES EAST OVER THE REGION BY EARLY NEXT WEEK. MPM/NL .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-131145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE AUG 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS CAN BE EXPECTED OVER THE MOUNTAINS OF EASTERN UTAH AND WESTERN COLORADO TODAY AND TONIGHT. ISOLATED THUNDERSTORMS WILL OCCUR OVER THE LOWER ELEVATIONS THROUGH TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH A FEW OF THE STRONGER THUNDERSTORMS LATER THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST UTAH AND SOUTHWEST COLORADO. THE HEAVY RAIN MAY CAUSE SUDDEN WATER RISES IN NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES...ARE POSSIBLE...ESPECIALLY IN AREAS THAT HAVE BEEN BURNED BY WILDFIRES. IN ADDITION...GUSTY WINDS TO NEAR 40 MPH...CLOUD TO GROUND LIGHTNING AND HAIL UP TO 1/2 INCH DIAMETER WILL ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED TO ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING...ESPECIALLY OVER THE MOUNTAINS. THE MAIN THREATS FROM THESE STORMS WILL BE HEAVY RAIN...CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAINFALL. COLTON
The Grand Junction radar (KGJX), 38 km away, was scanning. The volume nearest the first event began at 02:27 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374684.